A 44-year-old woman with hematemesis and cutaneous hemorrhages as a result of superwarfarin poisoning

Elizabeth K. Dolin, Damon Baker, Steven C. Buck

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

The authors present the case of a 44-year-old American Indian woman with hematemesis, spontaneous cutaneous hemorrhages, and multiple ecchymoses. Coagulation factor analyses demonstrated both prolonged prothrombin time (PT, >40 s) and prolonged partial thromboplastin time (PTT, >120 s). Measurement of the serum level of brodifacoum (37 ng/mL), one of the superwarfarin agents commonly used in rodenticides, confirmed poisoning as the cause of the patient's symptoms. Substantial amounts of fresh frozen plasma and vitamin K were required to obtain normal coagulation parameters and maintain these parameters over a 3-week inhospital period. Oral administration of vitamin K (100 mg daily) maintained normal PT (14.1 s), PTT (33.0 s), and international normalized ratio (INR, 1.48) at 2 weeks after the patient was discharged from the hospital. By 2 months postdischarge, PT, PTT, and INR returned to elevated levels because of patient noncompliance with the prescribed tapering vitamin K regimen.

Original languageEnglish
Pages (from-to)280-284
Number of pages5
JournalJournal of the American Osteopathic Association
Volume106
Issue number5
StatePublished - 1 May 2006

Fingerprint

Hematemesis
International Normalized Ratio
Vitamin K
Poisoning
Hemorrhage
Skin
Rodenticides
Ecchymosis
Blood Coagulation Factors
Partial Thromboplastin Time
North American Indians
Prothrombin Time
Patient Compliance
Statistical Factor Analysis
Oral Administration
Serum
bromfenacoum

Cite this

@article{aba458a4cfdd44a7b4cc4fcdf01ea3cc,
title = "A 44-year-old woman with hematemesis and cutaneous hemorrhages as a result of superwarfarin poisoning",
abstract = "The authors present the case of a 44-year-old American Indian woman with hematemesis, spontaneous cutaneous hemorrhages, and multiple ecchymoses. Coagulation factor analyses demonstrated both prolonged prothrombin time (PT, >40 s) and prolonged partial thromboplastin time (PTT, >120 s). Measurement of the serum level of brodifacoum (37 ng/mL), one of the superwarfarin agents commonly used in rodenticides, confirmed poisoning as the cause of the patient's symptoms. Substantial amounts of fresh frozen plasma and vitamin K were required to obtain normal coagulation parameters and maintain these parameters over a 3-week inhospital period. Oral administration of vitamin K (100 mg daily) maintained normal PT (14.1 s), PTT (33.0 s), and international normalized ratio (INR, 1.48) at 2 weeks after the patient was discharged from the hospital. By 2 months postdischarge, PT, PTT, and INR returned to elevated levels because of patient noncompliance with the prescribed tapering vitamin K regimen.",
author = "Dolin, {Elizabeth K.} and Damon Baker and Buck, {Steven C.}",
year = "2006",
month = "5",
day = "1",
language = "English",
volume = "106",
pages = "280--284",
journal = "Journal of the American Osteopathic Association",
issn = "0098-6151",
publisher = "American Osteopathic Association",
number = "5",

}

A 44-year-old woman with hematemesis and cutaneous hemorrhages as a result of superwarfarin poisoning. / Dolin, Elizabeth K.; Baker, Damon; Buck, Steven C.

In: Journal of the American Osteopathic Association, Vol. 106, No. 5, 01.05.2006, p. 280-284.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A 44-year-old woman with hematemesis and cutaneous hemorrhages as a result of superwarfarin poisoning

AU - Dolin, Elizabeth K.

AU - Baker, Damon

AU - Buck, Steven C.

PY - 2006/5/1

Y1 - 2006/5/1

N2 - The authors present the case of a 44-year-old American Indian woman with hematemesis, spontaneous cutaneous hemorrhages, and multiple ecchymoses. Coagulation factor analyses demonstrated both prolonged prothrombin time (PT, >40 s) and prolonged partial thromboplastin time (PTT, >120 s). Measurement of the serum level of brodifacoum (37 ng/mL), one of the superwarfarin agents commonly used in rodenticides, confirmed poisoning as the cause of the patient's symptoms. Substantial amounts of fresh frozen plasma and vitamin K were required to obtain normal coagulation parameters and maintain these parameters over a 3-week inhospital period. Oral administration of vitamin K (100 mg daily) maintained normal PT (14.1 s), PTT (33.0 s), and international normalized ratio (INR, 1.48) at 2 weeks after the patient was discharged from the hospital. By 2 months postdischarge, PT, PTT, and INR returned to elevated levels because of patient noncompliance with the prescribed tapering vitamin K regimen.

AB - The authors present the case of a 44-year-old American Indian woman with hematemesis, spontaneous cutaneous hemorrhages, and multiple ecchymoses. Coagulation factor analyses demonstrated both prolonged prothrombin time (PT, >40 s) and prolonged partial thromboplastin time (PTT, >120 s). Measurement of the serum level of brodifacoum (37 ng/mL), one of the superwarfarin agents commonly used in rodenticides, confirmed poisoning as the cause of the patient's symptoms. Substantial amounts of fresh frozen plasma and vitamin K were required to obtain normal coagulation parameters and maintain these parameters over a 3-week inhospital period. Oral administration of vitamin K (100 mg daily) maintained normal PT (14.1 s), PTT (33.0 s), and international normalized ratio (INR, 1.48) at 2 weeks after the patient was discharged from the hospital. By 2 months postdischarge, PT, PTT, and INR returned to elevated levels because of patient noncompliance with the prescribed tapering vitamin K regimen.

UR - http://www.scopus.com/inward/record.url?scp=33646798805&partnerID=8YFLogxK

M3 - Article

C2 - 16717370

AN - SCOPUS:33646798805

VL - 106

SP - 280

EP - 284

JO - Journal of the American Osteopathic Association

JF - Journal of the American Osteopathic Association

SN - 0098-6151

IS - 5

ER -